Medical professor finds hormone therapy may increase risk for heart disease

Updated: Aug. 9, 2018 at 9:54 a.m.

Transgender individuals may face an increased risk of heart attack and death from cardiovascular disease, according to a release from the School of Medicine and Health Sciences Friday.

Michael Irwig, an associate professor of medicine at the medical school, reviewed several studies to analyze the correlation between hormone therapy and cardiovascular disease. The studies found that taking estrogen could increase a patient’s likelihood of suffering a heart attack or death from cardiovascular disease, the release states.

The review analyzed cardiovascular events, including heart attacks and strokes, with indicators like blood pressure and lipid concentrations in transgender patients undergoing hormone therapy.

The studies included in his review found that transgender women suffer an increased risk of cardiovascular events from hormone therapy, but the data did not support an increased risk for transgender men.

Irwig said in the release that more research into safe forms of estrogen therapy is necessary, as hormone therapy is “essential” for transgender patients.

Irwig has published several studies related to health care for transgender individuals. He found that medical professionals report a low confidence level when working with transgender patients and later released a paper outlining the effects of testosterone therapy for transgender men to serve as a resource for medical professionals.

The Hatchet has disabled comments on our website. Learn more.